Flood, Saginaw
- When
- May 25, 6:00 AM EST to 11:00 AM EST
- Where
- Saginaw County, 1.38 mi N of Bridgeport to 10.62 mi S of Burt
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 43.390, -83.900
Thunderstorms produced heavy rain, with 1 to 4 inches reported, generally along and north of I-69. 5 million dollars of damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms produced heavy rain, with 1 to 4 inches reported, generally along and north of I-69. Locations across southeast Saginaw and southwest Tuscola counties saw the heaviest rain, just over 4 inches which caused significant flooding, resulting in at least 4.5 million dollars of damage. Numerous roads around Frankenmuth were flooded, but most of the road washouts and damage occurred across the county line in southwest Tuscola county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 25, 5:13 AM EST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 613 AM EDT Sat May 25 2019 .AVIATION... Showers and thunderstorms will develop during peak this afternoon, mainly from KPTK south, although an isolated tstorm or two will be possible for the northern sites. Peak time for tstorms will be roughly 18-00z. Aside from cig/vsby restrictions associated with individual tstorms, expect widespread VFR beneath a canopy of convective debris. Wind veers to southwest during the morning with gusts to 20 kts possible this aftn. .DTW THRESHOLD PROBABILITIES... * Moderate for tstorms in DTW airspace 18-23z. && .PREV DISCUSSION... Issued at 348 AM EDT Sat May 25 2019 DISCUSSION... Deep layer warm/moist air advection well underway early this morning, sustained via a strengthening southwest gradient defining the backside of a slowly departing upper ridge axis. A rapid deterioration in mid level stability as this process unfolds driving a corridor of elevated convection stretching primarily from south- central lake MI northeast into the Tri-cities and thumb region. Meaningful mid level forcing will maintain residence through roughly mid morning across this corridor, before stripping northeast. This will maintain a window for additional development, with any stronger cells carrying the potential for small hail given the underlying instability above the residual near surface stable layer. Warm sector environment takes firm residence locally today, as the post-warm frontal airmass offers dewpoints of mid to possibly upper 60s by afternoon. While ensuing diabatic heating could be limited to some degree by high cloud debris from upstream convection, expectation for at least moderate insolation potential will establish an environment characterized by steep low level lapse rates for the afternoon period. Potential for the profile to remain slightly capped given proximity to the elevated height field just to the east. This suggests convective initiation will require some tangible forced ascent, which still remains somewhat ill-defined at this stage. Upstream convective trends through the morning will likely offer greater insight, as the possibility does exist for a remnant MCV to arrive coincident with peak heating. A localized response may also tend to focus near any ensuing outflow from early day activity and/or along a pre-frontal trough, with subsequent expansion in coverage thereafter. A general consensus of hi res model guidance continue to suggest the main window for convective development is centered 18z- 22z, with greater potential with south/eastward extent. The underlying environment would be supportive of organized multicell and linear structures, capable of both a wind and large hail threat during this time. Ongoing height falls focused mainly north of the border will ease a weak cold front into southeast Michigan tonight. This will bring a gradual increase in stability from north to south as low level drying commences in developing northerly flow. Southward progress of the front will tend to slow with time as the boundary becomes increasingly parallel with the mid level westerly flow. This will maintain a limited window for a secondary period of weak convection near the Ohio border overnight, as upstream convection spills eastward into the greater instability reservoir residing across the Ohio valley. A slightly cooler and drier environment will continue to seep into SE Michigan Sunday as the near surface boundary sags into Ohio and high pressure centers over the northern great lakes. With that said, there remains a signal within the model spectrum for some degree of convective debris to spill downstream and wash across lower Michigan during the daylight period. High degree of uncertainty given the setup and dependence on upstream evolution, but still worthy of a shower mention within a more pessimistic cloud forecast across southern sections. Temperatures will reside on the seasonable side, with highs in the 70s. Renewed strengthening of southwest flow along the western flank of the prevalent subtropical ridge will initiate another solid period of warm air advection across the midwest and great lakes early next week. This process may occur as early as late Monday locally, but will emerge in earnest Monday night backed by low level jet forcing and the possibility of a shortwave rippling across the advancing thermal gradient. Given the potential forcing and northward transport of moisture, this setup could yield a more widespread period of rainfall or elevated MCS during this time. Mild/moist conditions then in place for the midweek period, maintaining the potential for episodic bouts of showers and thunderstorms. MARINE... A pervasive thunderstorm threat remains the primary marine weather highlight to begin the weekend. Low pressure moving across the northern Great Lakes supports scattered to numerous storms across all marine areas for the remainder of the pre-dawn hours with potential for small hail. The associated cold front then forces activity mainly south of Lake Huron this afternoon but with greater severe weather potential for both wind and hail into this evening. Marine conditions otherwise consist of light to moderate wind and minimal wave impacts outside of thunderstorms. High pressure then brings dry weather to a larger portion of marine areas Sunday with the possible exception of western Lake Erie. Showers and thunderstorms increase again across the central Great Lakes Monday night. HYDROLOGY... Ongoing thunderstorms mainly north of M-59 will exit the area shortly after sunrise bringing basin-rainfall up to to one half inch with localized amounts of around 1 inch. The threat for t-storms will shift southeast into the Detroit Area this afternoon when similar rainfall potential can be expected. Locally higher rainfall totals are possible where multiple storms occur over the same area, however the potential for flooding is limited by rapid storm motion. The most likely flooding hazards are ponding of water on roads and in prone areas during brief heavy rainfall. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....JVC DISCUSSION...MR MARINE.......JVC HYDROLOGY....JVC You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 355 AM EDT Sat May 25 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-260800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 355 AM EDT Sat May 25 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms, mainly during the afternoon and evening hours. The potential does exist for storms to become severe, with the main window centered between 2 pm and 6 pm. The strongest storms will be capable of producing damaging wind gusts up to 60 mph, large hail and locally heavy rainfall. Storms will track to the east at 45 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a low chance of non-severe thunderstorms near the Ohio border on Sunday. The chance of thunderstorms exists areawide late Monday through Wednesday as a moist and unstable environment takes residence across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 355 AM EDT Sat May 25 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms, mainly during the afternoon and evening hours. The potential does exist for storms to become severe, with the main window centered between 2 pm and 6 pm. The strongest storms will be capable of producing damaging wind gusts up to 55 knots, large hail and locally heavy rainfall. Storms will track to the east at 40 knots. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a low chance of non-severe thunderstorms near the Ohio border on Sunday. The chance of thunderstorms exists areawide late Monday through Wednesday as a moist and unstable environment takes residence across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
Special Weather Statement
National Weather Service Detroit/Pontiac MI
141 AM EDT Sat May 25 2019
MIZ047-048-053-054-060>062-250745-
Bay-Shiawassee-Tuscola-Genesee-Lapeer-Saginaw-Midland-
141 AM EDT Sat May 25 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TUSCOLA...LAPEER...
BAY...SAGINAW...SHIAWASSEE...GENESEE AND MIDLAND COUNTIES...
At 141 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles south of Rhodes to near Grand
Blanc. Movement was northeast at 40 mph.
Pea size hail is possible with these storms.
These storms will be near...
Grand Blanc around 145 AM EDT.
Burton and Goodrich around 150 AM EDT.
Davison and Linwood around 155 AM EDT.
Pinconning and Hadley around 200 AM EDT.
Lapeer around 215 AM EDT.
Imlay City and Lum around 225 AM EDT.
Other locations impacted by these storms include Carrollton, Goodland
Township, Arthur, Rankin, Colling, Ellington, Crump, Gera, Silverwood
and Genesee.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4392 8340 4388 8333 4367 8347 4367 8312
4289 8299 4287 8369 4278 8369 4278 8431
4347 8437 4347 8461 4381 8460 4383 8417
4400 8417 4400 8405 4391 8404 4392 8387
4369 8388 4362 8368 4394 8344 4407 8302
TIME...MOT...LOC 0541Z 246DEG 35KT 4377 8418 4294 8369
JVCSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
259 AM EDT Sat May 25 2019
MIZ049-053>055-060>063-070-250900-
Shiawassee-Huron-Tuscola-Genesee-Sanilac-Macomb-Lapeer-Saginaw-St.
Clair-
259 AM EDT Sat May 25 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TUSCOLA...SANILAC...
LAPEER...NORTHERN MACOMB...SAGINAW...SHIAWASSEE...ST. CLAIR...GENESEE
AND HURON COUNTIES...
At 258 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of St. Charles to near New
Baltimore. Movement was northeast at 20 mph.
Pea size hail is possible with these storms.
These storms will be near...
New Baltimore around 310 AM EDT.
Richmond around 315 AM EDT.
Birch Run around 330 AM EDT.
Frankenmuth around 340 AM EDT.
Reese around 355 AM EDT.
Marysville around 400 AM EDT.
Vassar around 405 AM EDT.
Fairgrove around 415 AM EDT.
Other locations impacted by these storms include Anchorville,
Carrollton, Rankin, Huron City, Ellington, New Greenleaf, Port
Crescent State Park, Filion, Deford and Fargo.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4401 8272 4384 8259 4306 8242 4255 8259
4281 8310 4289 8310 4282 8379 4290 8436
4348 8437 4348 8417 4357 8416 4357 8405
4348 8370 4360 8370 4367 8391 4370 8393
4371 8393 4362 8368 4400 8328 4407 8305
TIME...MOT...LOC 0658Z 247DEG 19KT 4330 8402 4269 8282
JVCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
621 AM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM HEAVY RAIN FRANKENMUTH 43.33N 83.74W
05/25/2019 M3.50 INCH SAGINAW MI BROADCAST MEDIA
RAINFALL TOTAL THROUGH 6 AM.
&&
MRThe Detroit radar (KDTX), 84 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
3 thunderstorm wind, 2 flood. Local standard time, as filed.
Two minor injuries reported at the Sumpter Country Festival, as the inflatable bouncy houses broke loose and went airborne.
A tree was reported blown down.
A large tree branch was reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829994, 830050, 830049, 830047, 830048.